FENTANYL: Lethal Dosage
Fentanyl is a synthetic opioid drug that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and non-fatal overdoses. In the US, its illegal use was accentuated during the pandemic in 2020 and has become a public health crisis in 2023.
There are two types of fentanyl: the pharmaceutical used in medicine and the illegally manufactured. The main difference is the dosage used in the manufacture of the content. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat pain, after surgery or in the final stages of cancer because of its high analgesic power, however the most recent cases of fentanyl-related overdoses are linked to illicitly manufactured fentanyl that is distributed in illegal drug markets. Because of their effect similar to that of heroin, and due to their extreme potency, other drugs are also added making the drugs cheaper, more potent, more addictive and more dangerous. Thus, the person who consumes this type of products, overwhelms their body with lethal doses. Even 2 mg of fentanyl (slightly larger than two grains of salt) can be lethal.
Fentanyl is available on the illegal market in liquid or powder form. Drugs mixed with fentanyl are extremely dangerous and many people may not know their ingredients or the dosage they contain.
Fentanyl in powder form: Looks like many other drugs, often mixed with heroin, cocaine, and methamphetamine (pills that pretend to be prescription opioids).
Liquid fentanyl: can be found as a nasal spray, eye drops or as treats where small drops are applied to paper.
Overdose: Fentanyl and other opioids are drugs that are involved in overdose deaths, they can be fatal in even small doses. More than 150 people die every day from overdoses related to synthetic opioids like fentanyl. The person who consumes drugs is not aware of the levels of fentanyl they contain, does not perceive its taste or perceives its smell when ingesting them. It is almost impossible to know if the drugs have been mixed with fentanyl unless they undergo a more specific test that determines it.
It’s important to recognize the signs of an opioid overdose, it can save lives. Some of the symtoms are:
- Small, constricted, pintip-like pupils
- Falling asleep or losing consciousness
- Feeling lethargic or weak, or not breathing
- Choking or chirping sounds
- Sagging body with cold, clammy, sticky, discolored skin on lips and nails
It could be difficult to know if a person is going through an overdose, it is important to consider how to act: it could save a life. The steps are to call 911, administer naloxone, try to keep the person awake and breathing, place the person on their side to avoid chocking, and stay with them until emergency personnel arrive.
Naloxone saves lives: Anyone can carry naloxone with them, give it to someone who overdoses, and potentially save a life. This medication does not harm a person whether they are overdosing on opioids or not. That’s why it’s best to use it anyway. It has the power to reverse an opioid overdose, including heroin, fentanyl, and prescription drugs. It is safe and easy to use and is easily accessible without a prescription throughout all 50 states. There are two forms, one of a prefilled nasal spray and another as an injectable, a solution that is given into the muscle or under the skin.
Naloxone can restore normal breathing in 2 to 3 minutes for a person whose breathing slowed, or even stopped, because of an opioid overdose and it is easy to use and carry. Eighty percent of overdose deaths occurred inside a home in 2019, 50,000 people died from an opioid-related overdose. In nearly 40% of overdose deaths, another person was present. Having naloxone available allows that other person to help in the event of a fatal overdose and save lives.
Merck Home Health
Daniel Vicencio received his degree in Bioimaging Production from the National University of Córdoba, and the International Red Cross in 2010 in his hometown San Rafael; He is also a Registered Nurse specialized in Polysomnography and Nuclear Magnetic Resonance, currently works at the Hospital Santa Rosa, in Santa Rosa del Conlara, San Luis, Argentina.